Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A class of singularly perturbed semilinear differential equations with interior layers

Authors: P. A. Farrell, E. O'Riordan and G. I. Shishkin
Journal: Math. Comp. 74 (2005), 1759-1776
MSC (2000): Primary 65L70, 65L20, 65L10, 65L12
Published electronically: June 7, 2005
MathSciNet review: 2164095
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper singularly perturbed semilinear differential equations with a discontinuous source term are examined. A numerical method is constructed for these problems which involves an appropriate piecewise-uniform mesh. The method is shown to be uniformly convergent with respect to the singular perturbation parameter. Numerical results are presented that validate the theoretical results.

References [Enhancements On Off] (What's this?)

  • 1. K. W. Chang and F. A. Howes, Nonlinear Singular Perturbation Phenomena. Springer-Verlag, New York, (1984). MR 0764395 (86e:34090)
  • 2. C. M. D'Annunzio, Numerical analysis of a singular perturbation problem with multiple solutions, Ph. D. thesis, University of Maryland, College Park, (1986).
  • 3. J. Lorenz, Nonlinear singular perturbation problems and the Engquist-Osher difference scheme, Report 8115, University of Nijmegen, 1981.
  • 4. P. A. Farrell, J. J. H. Miller, E. O'Riordan and G. I. Shishkin, A uniformly convergent finite difference scheme for a singularly perturbed semilinear equation. SIAM J. Numer. Anal., 33, (3), 1135-1149, 1996. MR 1393906 (97b:65086)
  • 5. P. A. Farrell, J. J. H. Miller, E. O'Riordan and G. I. Shishkin, On the non-existence of $\varepsilon$-uniform finite difference methods on uniform meshes for semilinear two-point boundary value problems. Math. Comp., 67, (222), 603-617, 1998. MR 1451321 (98g:65072)
  • 6. P. A. Farrell, A.F. Hegarty, J. J. H. Miller, E. O'Riordan and G. I. Shishkin, Robust Computational Techniques for Boundary Layers, Chapman and Hall/CRC Press, Boca Raton, U.S.A., (2000). MR 1750671 (2001c:65003)
  • 7. P. A. Farrell, J. J. H. Miller, E. O'Riordan and G. I. Shishkin, Singularly perturbed differential equations with discontinuous source terms, Proceedings of ``Analytical and Numerical Methods for Convection-Dominated and Singularly Perturbed Problems", Lozenetz, Bulgaria, 1998, J.J.H. Miller, G. I. Shishkin and L.Vulkov eds., Nova Science Publishers, Inc., New York, USA, 23-32, 2000.
  • 8. J. J. H. Miller, E. O'Riordan and G. I. Shishkin, Fitted numerical methods for singular perturbation problems, World-Scientific (Singapore), (1996).MR 1439750 (98c:65002)
  • 9. J. J. H. Miller, E. O'Riordan and G. I. Shishkin, Fitted mesh methods for the singularly perturbed reaction diffusion problem, In Proc. of V-th International Colloquium on Numerical Analysis, Aug. 13-17, 1996, Plovdiv, Bulgaria, Academic Publications, ed. E. Minchev, 99- 105.
  • 10. D. O'Regan, Existence Theory for nonlinear ordinary differential equations. Kluwer Academic Publishers, (1997).MR 1449397 (98h:34042)
  • 11. H.-G. Roos, M. Stynes and L. Tobiska, Numerical Methods for Singularly Perturbed Differential Equations. Convection-Diffusion and Flow Problems, Springer-Verlag, New York, (1996). MR 1477665 (99a:65134)
  • 12. G. I. Shishkin, Grid approximation of singularly perturbed boundary value problem for quasi-linear parabolic equations in the case of complete degeneracy in the spatial variables. Sov. J. Numer. Anal. Math. Modelling, 6, (3), 243-261, 1991. MR 1126678 (92i:65135)
  • 13. G. I. Shishkin, Discrete approximation of singularly perturbed elliptic and parabolic equations, Russian Academy of Sciences, Ural section, Ekaterinburg, (1992). (in Russian)
  • 14. G. Sun and M. Stynes, A uniformly convergent method for a singularly perturbed semilinear reaction-diffusion problem with multiple solutions. Math. Comp., 65, (215), 1085-1109, 1996. MR 1351205 (96j:65067)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L70, 65L20, 65L10, 65L12

Retrieve articles in all journals with MSC (2000): 65L70, 65L20, 65L10, 65L12

Additional Information

P. A. Farrell
Affiliation: Department of Computer Science, Kent State University, Kent, Ohio 44242, U.S.A.

E. O'Riordan
Affiliation: School of Mathematical Sciences, Dublin City University, Glasnevin, Dublin 9, Ireland

G. I. Shishkin
Affiliation: Institute of Mathematics and Mechanics, Russian Academy of Sciences, Ekaterinburg, Russia

Keywords: Semilinear, reaction-diffusion, interior layer, piecewise-uniform mesh
Received by editor(s): October 13, 2003
Received by editor(s) in revised form: June 11, 2004
Published electronically: June 7, 2005
Additional Notes: This research was supported in part by the Albert College Fellowship Scheme of Dublin City University, by the Enterprise Ireland grant SC–2000–070 and by the Russian Foundation for Basic Research under grant No. 04–01–00578.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society